Maryland, 2008

Damaging Wind in Maryland, April 28, 2008

April 28, 2008 · NWS LWX · 1 event in 1 county or zone

A weak cold front crossed the Mid Atlantic on April 28th, triggering scattered showers and thunderstorms across lower southern Maryland. A storm over Anne Arundel County became severe, producing damaging winds that downed trees near Maryland City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front crossed the Mid Atlantic on April 28th, triggering scattered showers and thunderstorms across lower southern Maryland. A storm over Anne Arundel County became severe, producing damaging winds that downed trees near Maryland City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 28, 2:13 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 28, 2:13 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT MON APR 28 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE OFF THE ATLANTIC COAST OVERNIGHT. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON TUESDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA THROUGH THE MIDDLE OF THE
WEEK...WITH COOLER TEMPERATURES AND WINDIER CONDITIONS. ANOTHER
LOW PRESSURE SYSTEM WILL DEVELOP ACROSS THE CENTRAL PLAINS BY LATE
WEEK...PUSHING A COLD FRONT THROUGH THE AREA ON SATURDAY.
&&

.NEAR TERM /TONIGHT/...
CONVECTIVE LINE HAS DEVELOPED ACROSS I-95 AS ADVERTISED...PUSHING
20-30KT GUSTS OUT AHEAD OF THE LINE AND WORKING IT/S WAY E/WRD
ACROSS THE VA PORTION OF I-95 AND LOWER SRN MD. SHOULD BE MOVING
ACROSS THE BAY THRU THE LATE AFTN HRS. HELICITY VALUES STILL
CONCERNING...W/ STRONG LOW LEVEL CONVERGENCE AND DIRECTIONAL SHEAR
IN THE LOWEST 1KM. THE LOCALIZED STRENGTH OF THE CONVERGENCE THO
WILL ONLY BE FAVORABLE FOR VERY SHORT LIVED SPIN-UPS IN THE LINE
AS IT MOVES E/WRD.

SFC ANALYSIS LOWS SEVERAL SFC LOW PRESSURE AREAS ACROSS THE ERN
SEABOARD AS THE INITIAL UPPER TROF AXIS DEAMPLIFIES AND IS ABSORBED
NE/WRD INTO THE APPROACHING/DEEPENING UPPER TROF BACK TO THE WEST.
THE SFC BRNDY WHICH IS JUST WEST OF I-95...TRACKING INTO THE REGION
AND DRYING OUT AREAS TO THE WEST FAIRLY QUICKLY. THE SUBSIDENCE
BEHIND THE FRONT WILL CONT TO DRY OUT THE MID ATLNC THRU THE EARLY
EVNG HRS...W/ THE FRONT SLIDING OFF THE COAST BY LATE TONIGHT.
OVERNIGHT...WINDS WILL BEGIN TO INCR OUT OF THE NW AND THE OVC LOW
CLOUDS WILL CONT TO SCATTER W/ LITTLE MORE THAN A FEW MID DECKS
STREAMING ACROSS THE REGION...AHEAD OF THE STRONG UPPER TROF AXIS.
&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
COLD FRONT WILL HAVE MOVED OFF THE EASTERN SEABOARD BY TUESDAY
MORNING. HIGH PRESSURE WILL BEGIN TO BUILD IN FROM THE WEST.
HOWEVER...THE MAIN 500MB TROUGH AXIS WILL SWING THROUGH THE CWFA
DURING THE DAY...ACCOMPANIED BY STRONG SHORTWAVE ENERGY.

THE SURFACE WILL BE QUITE STABLE...HOWEVER MID LEVEL LAPSE RATES
WILL STEEPEN CONSIDERABLY AS THE TROUGH MOVES OVERHEAD. HAVE KEPT
THE MENTION OF SCATTERED/CHANCE OF SHOWERS IN THE GRIDS. THE CHANCE
OF PRECIPITATION WILL WANE IN THE AFTERNOON AS THE STRONG MID LEVEL
FORCING MOVES OFFSHORE.

EXPECTING A GOOD CU FIELD DURING THE DAY TOMORROW AS THE UPPER
SYSTEM MOVES THROUGH. HOWEVER...SKIES SHOULD BEGIN TO CLEAR SOMETIME
BEFORE MIDNIGHT. TOMORROW NIGHT STILL LOOKS BE BE ABOUT 7 TO 10
DEGREES BELOW NORMAL FOR LOW TEMPERATURES. THE POTENTIAL FOR FROST
STILL EXISTS FOR AREAS WEST OF THE INTERSTATE 95 CORRIDOR.
HOWEVER...AN INCREASE IN CLOUDINESS COULD IMPEDE THE DEVELOPMENT OF
FROST. WILL CONTINUE TO MENTION IN THE HWO.
&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE REMAINDER OF THE WEEK IS EXPECTED TO BE QUIET...WITH THE NEXT
FRONTAL BOUNDARY TO ARRIVE DURING THE WEEKEND.

HIGH PRESSURE CENTER WILL MOVE OFFSHORE ON WEDNESDAY...ALLOWING FOR
RETURN TO FLOW GET ESTABLISHED. A WARM FRONT OVER THE CAROLINAS WILL
MOVE NORTH OVER THE MID ATLANTIC REGION ON THURSDAY...BUT IS
EXPECTED TO MOVE NORTH OF THE AREA ON FRIDAY. THE COLD FRONT SHOULD
MOVE THROUGH LATER SATURDAY INTO SUNDAY.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A BREAK FOR THE MID ATLNC TAF SITES WILL GRADLY ARRIVE THIS EVNG AND
INTO THE OVERNIGHT HRS AS THE OVERCAST LIFR/IFR CLOUDS WILL BEGIN TO
SCOUR AND THE SFC FRONTAL BOUNDARY SLIDES THIS ACTIVITY OFF THE
ATLNC COAST LATE TONIGHT. TILL THEN...A FEW MORE HRS OF THESE COND/S
W/ VARIABLE VSBSY FROM THE VARIABLE INTENSITY OF THE SHRA ACTIVITY.

GENERAL CLEARING OVERNIGHT...THO WINDS WILL BEGIN TO SHIFT TO NW/RLY
AFTER THE COLD FRONT MOVES THRU TONIGHT W/ BRIEF...THO SHORT-LIVED
GUSTINESS.

EVEN THOUGH TUESDAY WILL BE CONSIDERABLY CLOUDY...EXPECT CIGS TO BE
ABOVE 3 KFT. VFR CIGS/VSBYS ARE ANTICIPATED FOR THE REMAINDER OF THE
WEEK.

&&

.MARINE...
THE IMMEDIATE CONCERN IS THE SQUALL LINE OF BRIEF INTENSE TSTM
ACTIVITY MOVING ACROSS LOWER SRN MD...REACHING THE CNTRL/SRN BAY BY
4-6PM...ALSO THE CROSSING TIME. GUSTY WINDS AND PSBLE WATERSPOUTS AS
THE LINE CROSSES. PLENTY OF LOW LEVEL SPIN IN THE ATMOS TO ALLOW
PORTIONS OF THIS LINE TO DEVELOP BRIEF WALL CLOUDS AND PSBLE
TORNADIC ACTIVITY. SCA ALSO IN EFFECT UNTIL LATE TONIGHT...SO
MARINERS SHOULD REMAIN ON LAND AS THIS LINE PROGRESSES.
OVERNIGHT...THE LOW PRESSURE SYSTEM WILL SLIDE OFF THE ATLNC COAST
W/ LIGHT WINDS RETURNING...UNTIL TUES MRNG.

LEFT THE SCA HEADLINE INTACT FOR TUESDAY. NORTHERLY SURGE BEHIND THE
FRONT HAS THE POTENTIAL TO PRODUCE WIND GUSTS OVER 18 KT. HIGH
PRESSURE WILL BUILD OVERHEAD DURING THE NIGHTTIME...SO SHOULD NOT
HAVE TO EXTEND THE HEADLINE ANY FURTHER.
&&

.TIDES/COASTAL FLOODING...
CURRENT WATER LEVELS ARE RUNNING ABOUT A FOOT TO A FOOT AND A HALF
ABOVE NORMAL VALUES. ANOTHER HIGH TIDE IS EXPECTED OVERNIGHT...BUT
IT WILL BE THE LOWER HIGH TIDE OF THE CYCLE. IN ADDITION...WINDS ARE
EXPECTED TO TURN NORTHWEST OVERNIGHT AND REMAIN OUT OF THE NORTHWEST
TOMORROW. WILL HOLD OFF ISSUING A HEADLINE FOR NOW.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ530>537.
     SMALL CRAFT ADVISORY FROM 11 AM TO 9 PM EDT TUESDAY FOR
     ANZ530>537.

&&

SCHOOR/LISTEMAA
Hazardous weather outlook, Apr 28, 10:04 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT MON APR 28 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1104 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CROSS THE REGION LATER THIS AFTERNOON AND INTO
THE EVENING HOURS. SHOWERS AND SCATTERED THUNDERSTORMS WILL
ACCOMPANY THE FRONT. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL. THE RISK OF SEVERE WEATHER RESIDES
JUST SOUTH OF SOUTHERN MARYLAND AT THIS TIME. HOWEVER...IF THE
FRONT STALLS... THAT RISK AREA MAY SPREAD NORTH. PERSONS IN
SOUTHERN MARYLAND AND EAST OF FREDERICKSBURG SHOULD MONITOR LATER
FORECASTS. DAMAGING WINDS WOULD BE THE PRIMARY THREAT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR MIDDAY TO EARLY EVENING
TUESDAY FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...THAT
MAY CHANGE LATER TODAY FOR THE SOUTHERN MARYLAND AND FREDERICKSBURG
SUBNETS. AS ALWAYS...STORM REPORTS WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1104 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STALLED COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY THE
FRONT. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF FROST WILL BE POSSIBLE OVER MUCH OF THE AREA EARLY
WEDNESDAY MORNING. THE GROWING SEASON HAS BEGUN IN THE SHENANDOAH
VALLEY EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
RAINFALL REPORTS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Apr 28, 12:36 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
136 PM EDT MON APR 28 2008

VAZ055>057-281830-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
136 PM EDT MON APR 28 2008

...SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT KING
GEORGE...STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 136 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAINFALL
ALONG A LINE EXTENDING FROM SOUTHWEST SPOTSYLVANIA COUNTY SOUTH
THROUGH LOUISA AND GOOCHLAND COUNTIES IN VIRGINIA...MOVING EAST AT
35 MPH.

SHOWERS WILL PRODUCE HEAVY RAINFALL AS THEY MOVE ACROSS
SPOTSYLVANIA...SOUTHERN STAFFORD AND KING GEORGE COUNTIES. RAINFALL
AMOUNTS UP TO ONE INCH CAN BE EXPECTED.

IN ADDITION...ISOLATED THUNDERSTORMS WILL DEVELOP WITHIN THE LINE OF
SHOWERS. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND
THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH.

THE COMMUNITIES OF GATEWOOD... FREDERICKSBURG... MASSAPONAX AND PORT
ROYAL WILL BE AFFECTED BY THESE STORMS.

PELOQUIN
Special weather statement, Apr 28, 1:18 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT MON APR 28 2008

MDZ013-016>018-281915-
PRINCE GEORGES MD-CALVERT MD-CHARLES MD-ST. MARYS MD-
218 PM EDT MON APR 28 2008

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...CALVERT...CHARLES
AND ST. MARYS COUNTIES...

AT 218 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF FRIENDLY TO 9 MILES SOUTH OF
WELCOME TO 21 MILES WEST OF SWAN POINT...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG
WITH HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

THE COMMUNITIES OF SAINT CHARLES...WHITE PLAINS...ST. CHARLES...LA
PLATA...BRANDYWINE...WALDORF...NORTHWOOD...FAULKNER...CHELTENHAM AND
NEWBURG WILL BE AFFECTED BY THESE STORMS.

BJL
Special weather statement, Apr 28, 1:34 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT MON APR 28 2008

MDZ014-281915-
ANNE ARUNDEL MD-
234 PM EDT MON APR 28 2008

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL COUNTY...

AT 234 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ODENTON...MOVING EAST AT 26 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF MILLERSVILLE...SOUTH GATE...GLEN BURNIE...SEVERNA
PARK...PASADENA...GREEN HAVEN...PAROLE...ARNOLD...LAKE SHORE AND
ANNAPOLIS WILL BE AFFECTED BY THIS STORM.

BJL
Special weather statement, Apr 28, 2:03 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT MON APR 28 2008

MDZ017-018-281930-
CALVERT MD-ST. MARYS MD-
303 PM EDT MON APR 28 2008

...STRONG THUNDERSTORMS TO AFFECT CALVERT AND ST. MARYS COUNTIES...

AT 303 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MOUNT HARMONY TO 3 MILES WEST OF AVENUE...MOVING
EAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF LEONARDTOWN...HOLLYWOOD...PINEY POINT...LUSBY...
CALIFORNIA...PATUXENT RIVER NAS AND LEXINGTON PARK WILL BE AFFECTED
BY THESE STORMS.

BJL

The radar

The Sterling radar (KLWX), 61 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
April 28, 2:17 PM EST
Where
Anne Arundel County, 0.86 mi ESE of Maryland City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.097, -76.804

Anne Arundel County Emergency Management reported trees down on the southbound lane of the Baltimore/Washington parkway at Route 198.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93456.